Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2003, 2:48 PM CDT for Fillmore County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 2:48 PM CDT (19:48 UTC)
- Expired
- Jul 11, 2003, 3:15 PM CDT
- In force
- 27 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 111948 SVRARX MNC045-112015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 248 PM CDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FILLMORE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 315 PM CDT * AT 248 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTHWEST OF ARENDAHL... OR ABOUT 10 MILES NORTHEAST OF PRESTON...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR HIGHLAND AT 255 PM CDT... NEAR CHOICE...AND BRATSBERG AT 300 PM CDT... NEAR TAWNEY AT 305 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4385 9197 4375 9212 4353 9173 4378 9173 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 AM CDT, 12 hours 8 minutes earlier.
Area forecast discussion, Jul 11, 2:40 AM CDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 240 AM CDT FRI JUL 11 2003 PRIMARY CONCERNS WILL BE WITH RAIN CHANCES TODAY INTO THE WEEKEND. EARLY MORNING ANALYSIS INDICATED UPPER MISSISSIPPI VALLEY FIRMLY ESTABLISHED IN NORTHWEST FLOW ALOFT. WATER VAPOR IMAGERY SHOWED CLOSED CIRCULATION OVER THE GREAT LAKES...WHILE SHORT WAVE NEAR LAKE WINNIPEG HEADING SOUTHEAST. A FEW LIGHTNING STRIKES NOTED AHEAD OF THIS FEATURE ALONG THE MINNESOTA/NORTH DAKOTA BORDER. CONSIDERABLE CLOUDINESS REMAINS OVER CENTRAL AND NORTH CENTRAL WI ZONES...WHILE REST OF THE FORECAST AREA CLEAR TO PARTLY CLOUDY. 00Z JULY 11TH MODELS INITIALIZED WELL...ESPECIALLY WITH 300MB JET MAX OF 90-100KTS NOSING INTO UPPER MISSISSIPPI VALLEY FROM NORTHERN PLAINS. BIGGEST MODEL DIFFERENCES TO IMPACT THE FORECAST WERE NOTED BETWEEN GFS AND ETA ON SATURDAY. ETA REMAINS DRY...WHILE GFS DEPICTED ANOTHER ROUND OF CONVECTION. FAVOR GFS SINCE THERMODYNAMIC PROFILE SUGGEST ENOUGH INSTABILITY TO TRIGGER SCATTERED CONVECTION. CURRENT FORECAST SCENARIO TODAY APPEARS TO BE IN FAIRLY GOOD SHAPE. LOW LEVEL LAPSE RATES OF 8.0 C/KM...CAPES OF 200-500 J/KG...ALONG WITH T-Q INDEX VALUES IN THE MID TEENS SUPPORT SCATTERED CONVECTION MAINLY DURING AFTERNOON AND EVENING. ALL OF THIS ALREADY ADDRESSED VERY WELL IN CURRENT FORECAST. ONLY CHANGE WAS TO INCREASE RAIN CHANCES TODAY BASED ON NCEP SREF AND THERMODYNAMIC PARAMETERS MENTIONED ABOVE. FOR THE WEEKEND...CONFIDENCE FAIRLY HIGH THAT SATURDAY SHOULD HAVE SCATTERED CONVECTION BASED ON SIMILAR THERMODYNAMIC PROFILE AS TODAY...IN SPITE OF DRY ETA. THUS...MAINTAINED RAIN PROBABILITIES AS IS FOR SATURDAY...GENERALLY IN THE 30 PERCENT RANGE. ON SUNDAY... CONFIDENCE LOW CONCERNING SMALL RAIN CHANCES FOR LA CROSSE AND ROCHESTER...ALONG WITH POINTS MAINLY EAST AND SOUTH. OPTED TO LEAVE AS IS FOR NOW AND ALLOW FOR FURTHER EVALUATION. TEMPERATURES TODAY APPEAR TOO WARM IN CENTRAL AND NORTH CENTRAL WISCONSIN ZONES WHERE THERE SHOULD BE MORE CLOUDS. THEREFORE... LOWERED MAXIMUMS IN THESE LOCATIONS...ALONG WITH SOUTHEAST MN AND PORTIONS OF WEST CENTRAL WI. MAXIMUM READINGS SHOULD BE ON AN UPWARD TREND SATURDAY AND SUNDAY AS COLD POOL ALOFT SHIFTS EASTWARD... WHICH CURRENT FORECAST HANDLES WELL. THOMPSON
Hazardous weather outlook, Jul 11, 5:00 AM CDT, 9 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. COOL TEMPERATURES ALOFT...PLENTIFUL LOW LEVEL MOISTURE AND DAYTIME WARMING...WILL ALL COMBINE TO PRODUCE A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS. WIND SHEAR ALOFT WILL BE WEAK...AND INSTABILITY LIMITED... THEREFORE ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE COOL TEMPERATURES ALOFT AND LOW LEVEL MOISTURE WILL REMAIN OVER THE AREA FOR SATUDAY AND SUNDAY. WITH DAYTIME HEATING...THE SMALL CHANCES FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. WITH LIMITED INSTABILITY AND WIND SHEAR ALOFT...NO SEVERE STORMS ARE ANTICIPATED. MOISTURE AND WIND SHEAR ALOFT ARE EXPECTED TO INCREASE ACROSS THE AREA MONDAY AND TUESDAY... AHEAD OF A TROUGH SLATED TO PUSH IN FROM THE NORTHERN PLAINS. THIS SHOULD INCREASE THE CHANCES OF THUNDERSTORMS INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY THROUGH THE UPCOMING WEEKEND. RRS
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.